Virginia, 2023

Lightning Strike in Virginia, December 10, 2023

December 10, 2023 · NWS RNK · 1 event in 1 county or zone

A cold front crossed the region and generated showers and a few storms. Lightning from one of the storms struck a home on Surfside Drive near Smith Mountain Lake.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

A cold front crossed the region and generated showers and a few storms. Lightning from one of the storms struck a home on Surfside Drive near Smith Mountain Lake.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Dec 10, 5:28 AM EST, 52 minutes earlier.

Area forecast discussion, Dec 10, 5:28 AM EST, 52 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
528 AM EST Sun Dec 10 2023

.SYNOPSIS...
A strong cold front that trailed from the Ohio Valley into the Lower
Mississippi Valley will move east today and off the East Coast
Monday morning bringing showers and thunderstorms, followed by wind
and snow. High pressure covers the Mid Atlantic region Monday night
through Friday, providing dry weather and moderating
temperatures.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 350 AM EST Sunday...

Key Messages:

  - Winter Weather Advisory issued from Western Greenbrier County to
Watauga County

  - Heavy rain threat today entire area

  - Slower frontal passage

  - Strong thunderstorms possible in the Virginia and North Carolina
piedmont this afternoon

  - Snow accumulations tonight, especially at higher elevations

Wide band of showers with embedded thunderstorms covered the
mountains and foothills early this morning. While the air mass
remained mild with temperatures in the lower 50s to lower 60s and
surface dew points in the upper 40s to lower 50s, the Convective
Available Potential energy was zero.

Water vapor loop showed a well defined short wave over the Tennessee
Valley which will slow down the surface cold front. As the upper
trough becomes negatively tilted late today the cold front will push
across the mountains into the eastern sections of North Carolina and
Virginia, a slower timing than previous forecasts.

Thunderstorms will become more organized this afternoon ahead of the
front. Have maintained the best probability of thunder across
Southside Virginia and the North Carolina piedmont until 00Z/7PM.
Little change was made to rainfall amounts with this system but will
continue to monitor for localized training of heavy rainfall and
intense rainfall rates near the Tennessee Valley short wave and with
any thunderstorms. The probability of any severe thunderstorms
remains marginal.

Temperatures drop into the 30s and 40s behind the front and
eventually get cold enough to change the rain to snow. In the
mountains this timing will be just after sunset. In the foothills
and piedmont, expecting a rain/snow mix overnight. Some locations
will change to snow before ending, but low will be above freezing
for most locations east of the Blue Ridge. This will limit any
accumulation on roads, but a wet coating on vegetation will be
possible.

In the mountains where the change over happens sooner, amounts will
be higher and highly elevation dependent. Western Greenbrier
County, Burkes Garden in Tazewell County, and Mt. Rogers that
get both the snow as the synoptic scale system moves through and
also upslope snow showers behind the front will have the
highest snowfall totals.

Wind speeds increase from the west to northwest behind the front,
aided by decent cold air advection and a good low level jet.
This brings wind chill values into the teens and 20s by Monday
morning. Elevations above 4000 feet will have wind chills in the
single digits.

&&

.SHORT TERM /MONDAY THROUGH WEDNESDAY NIGHT/...
As of 445 AM EST Sunday...

Key Messages

1). Substantially colder with snow ending Monday morning.

2). Still gusty winds Monday morning, but diminishing by
afternoon to nearly calm by sunset Monday.

3). Large high pressure area will bring benign weather
conditions with seasonal temperatures, light winds, and no
precipitation for the remainder of the week.

The strong and deep negatively tilted upper trough will quickly
rotate out of the region late Monday into Tuesday. Meanwhile, a
large area of modified Canadian high pressure will settle over
over the southeastern U.S. and remain in that general area for
several days. This will bring benign weather to the region,
which will be welcome after all of the weather events of Sunday
and Monday, including thunderstorms, heavy rain, gusty winds,
and accumulating snow for areas along and west of the Blue
Ridge. Thus, the Tuesday through Wednesday portion of the
forecast is mainly that of a temperature forecast.

Even though the early week system is a full latitude system
tapping into some Canadian air on the back side, it quickly
lifts out with no tap to any Arctic air. Thus, 850mb
temperatures bottom out around -8C on Monday and moderate back
to positive levels quickly by Tuesday and Wednesday, generally
averaging around +4 to +6C. However, MOS guidance is notably on
the cold side through the week with high temperatures mostly in
the 40s west to 50s east and low temperatures in the 20s and
30s. This is normal for the mid-December period.

/Confidence Levels in Forecast Parameters/
- Moderate to High Confidence in Temperatures,
- High Confidence in 0% Probability of Precipitation through the
  period,
- Moderate Confidence in Wind Direction and Speed.

&&

.LONG TERM /THURSDAY THROUGH SATURDAY/...
As of 500 AM EST Sunday...

Key Messages:

1). Quiet weather expected to continue through the period with
continued near seasonal temperatures,

2). Considerable uncertainty with timing and location regarding
the next potential significant weather system either next
weekend or early next week.

A large area of surface high pressure that settled over the
Mid-Atlantic and southeastern U.S. early in the week will remain
in place while only very slowly drifting east toward the end of
the week. The northern stream and southern stream remain split
through the period. A series of disturbances ride through the
northern stream along/near the Canadian border, but have little
to no influence on the weather conditions south of 40-degree
latitude. The southern stream will be located very far south
through the period hovering near the Gulf Coast. This leaves our
region sandwiched in between the two more active jet streams. As
a result, most sensible weather is progged to remain either well
to our north or well to our south.

For the past several model runs the focus for next weekend has
been on a potential area of low pressure developing in the north
central Gulf by Saturday. Unfortunately, the various models have
a vast variety of solutions from bringing a system that
resembles a tropical cyclone northward into our area to a system
that remains weak and moves eastward toward Florida and out into
the Atlantic having little if any influence on our forecast
area. Therefore, I have opted to keep pops at or below 15%
through the period.

Temperatures will remain near seasonal normals with near zonal
flow aloft and no significant change in air mass through the
period. High temperatures will be in the 40s and 50s for the
most part with lows mostly in the 30s and some 20s in the usual
spots.

/Confidence Levels in Forecast Parameters/
- Moderate Confidence in Temperatures,
- Low to Moderate Confidence in Precipitation Probabilities,
- Low to Moderate Confidence in Wind Direction and Speed.

&&

.AVIATION /10Z SUNDAY THROUGH THURSDAY/...
As of 110 AM EST Sunday...

Clouds and precip will increase in coverage for the overnight
as a strong cold front approaches from the west. Included wind
shear for all local TAFs due to a strong low level jet ahead of
the front.

Ceilings/vsbys are expected to trend to IFR/LIFR early this
morning. Expecting MVFR showers prior 12z, then moderate to
heavier showers are likely in the 12-18z time frame with
ceilings/vsbys in the IFR or lower category.

Surface winds will mainly be out of the south at 5-10kts through
12Z, with the exception of KBLF which will have occasional gusts
from the south up to 20 kts. Then gusty winds ahead of the front
up to 30kts possible this morning at KLYH and KDAN as wind
become southwest at BLF/LWB and BCB by 18z

Some models show elevated instability, but too isolated for
tafs. Thunderstorms will redevelop this afternoon in the
Virginia and North Carolina piedmont, but probability was too
low to include at KLYH or KDAN TAFs at this time.

Wind direction become west to northwest behind the front with
gusts in the 20 to 30 knot range. Higher gusts along the ridges
are likely.

Above average confidence for timing of rain and wind.
Average confidence for ceiling and visibility.

Extended Aviation Discussion...

Rain changes to snow this evening in the mountains with snow
shower/flurries possible as far east as LYH/DAN by 12z Monday.

Conditions improve during the day Monday with northwest flow
and high pressure clears things out/lifts to VFR east of the
Blue Ridge, while the WV mountains linger in sub-VFR and snow
showers for most of Monday with conditions improving Monday
night.

Tue-Thu look dry with VFR.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...Winter Weather Advisory from 7 PM this evening to 1 PM EST
     Monday for VAZ007-009-015.
NC...Winter Weather Advisory from 7 PM this evening to 1 PM EST
     Monday for NCZ001-018.
WV...Winter Weather Advisory from 7 PM this evening to 1 PM EST
     Monday for WVZ042-043-508.

&&

SYNOPSIS...AMS
NEAR TERM...AMS
SHORT TERM...RAB
LONG TERM...RAB
AVIATION...AMS/NF/WP
Hazardous weather outlook, Dec 10, 5:50 AM EST, 30 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
550 AM EST Sun Dec 10 2023

NCZ005-006-VAZ044-058-059-111100-
Rockingham-Caswell-Pittsylvania-Halifax-Charlotte-
550 AM EST Sun Dec 10 2023

This Hazardous Weather Outlook is for north central North Carolina
and south central Virginia.

.DAY ONE...Today and tonight.

Strong to severe thunderstorms are possible today, mainly during the
afternoon. The primary threat is damaging wind and an isolated
tornado.

Heavy rainfall may lead to localized flooding.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon. Reports should be
submitted by phone by calling 1-866-215-4324, through social media,
by email at rnk.skywarn@noaa.gov or online at www.weather.gov/rnk.

NCZ002>004-019-020-VAZ012>014-016-017-022>024-032>035-043-045>047-
111100-
Alleghany NC-Surry-Stokes-Wilkes-Yadkin-Wythe-Pulaski-Montgomery-
Carroll-Floyd-Roanoke-Botetourt-Rockbridge-Patrick-Franklin-Bedford-
Amherst-Henry-Campbell-Appomattox-Buckingham-
550 AM EST Sun Dec 10 2023

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia and west central Virginia.

.DAY ONE...Today and tonight.

Strong to severe thunderstorms are possible today, mainly during the
afternoon. The primary threat is damaging wind.

Heavy rainfall may lead to localized flooding.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ001-018-VAZ007-009-015-WVZ042-043-508-111100-
Ashe-Watauga-Tazewell-Smyth-Grayson-Mercer-Summers-
Western Greenbrier-
550 AM EST Sun Dec 10 2023

...WINTER WEATHER ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 1 PM
EST MONDAY...

This Hazardous Weather Outlook is for northwest North Carolina,
southwest Virginia and southeast West Virginia.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

VAZ010-011-018>020-WVZ044-507-111100-
Bland-Giles-Craig-Alleghany VA-Bath-Monroe-Eastern Greenbrier-
550 AM EST Sun Dec 10 2023

This Hazardous Weather Outlook is for southwest Virginia, west
central Virginia and southeast West Virginia.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Dec 10, 3:35 AM EST, 2 hours 45 minutes before
Special Weather Statement
National Weather Service Blacksburg VA
335 AM EST Sun Dec 10 2023

NCZ001>004-018>020-VAZ007-009>020-022>024-032>035-043-WVZ042>044-
507-508-101145-
Ashe-Alleghany NC-Surry-Stokes-Watauga-Wilkes-Yadkin-Tazewell-
Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson-Carroll-Floyd-
Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-Patrick-
Franklin-Bedford-Amherst-Henry-Mercer-Summers-Monroe-
Eastern Greenbrier-Western Greenbrier-
Including the cities of West Jefferson, Sparta, Dobson, Danbury,
Boone, Wilkesboro, Yadkinville, Tazewell, Marion, Bland,
Pearisburg, Wytheville, Radford, Pulaski, Blacksburg,
Independence, Whitetop, Troutdale, Volney, Galax, Floyd,
New Castle, Clifton Forge, Covington, Hot Springs, Roanoke,
Salem, Fincastle, Lexington, Buena Vista, Stuart, Rocky Mount,
Bedford, Amherst, Martinsville, Bluefield, Flat Top, Hinton, Hix,
Union, Lewisburg, White Sulphur Springs, Alderson, Quinwood, Duo,
and Rainelle
335 AM EST Sun Dec 10 2023

...Heavy Rain This Morning...

A large area of showers with embedded thunderstorms will continue
across southwest Virginia, northwest North Carolina, and southeast
West Virginia this morning.

Some of the stronger thunderstorms will produce a period of heavy
rain and brief wind gust up to 30 mph.

If you are traveling this morning, plan on reduced visibility due
to the pockets of heavy rain, and allow extra time to reach your
destination.

The radar

The Roanoke radar (KFCX), 58 km away, was scanning. The volume nearest the first event began at 11:21 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Bedford

When
December 10, 6:20 AM EST
Where
Bedford County, 4.77 mi S of Moneta
Property damage
$50,000
Reported by
Broadcast Media
Coordinates
37.111, -79.625

Lightning struck a home on Surfside Drive near Smith Mountain Lake. The bolt struck the roof and set fire to the attic. The Moneta Fire Department was able to extinguish the blaze, confining its spread to only a portion of the attic.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2023Every state in 2023This day in weather historyWarnings in Virginia, December 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1151715.